Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 96, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 16, 1997, 8:30 PM CDT for Knox County, Stark County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 1997, 8:30 PM CDT (01:30 UTC)
- Expired
- Aug 16, 1997, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Knox County, IL, Stark County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:00 PM CDT | Thunderstorm Wind 52 | Toulon, IL | Thunderstorm winds blew down numerous large tree limbs in a path from 2 miles northwest of Toulon to Bradford. No injuries or damage were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6428 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
908 WUUS1 KSPI 170132 RRA SVRSPI ILC095-175-170215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 830 PM CDT SAT AUG 16 1997 * SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IN WEST CENTRAL ILLINOIS STARK COUNTY IN CENTRAL ILLINOIS * UNTIL 915 PM CDT * SOME LOCATIONS AFFECTED GALESBURG TOULON ALTONA WYOMING * AT 828 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM JUST WEST OF KEWANEE TO NORTHERN WARREN COUNTY...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. UTHLAUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:34 PM CDT, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 16, 2:34 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 234 PM CDT SAT AUG 16 1997 CONVECTIVE TEMP WAS HIGH TDY AND CU FIELD NOW BEGINNING TO DVLP. MAIN SFC FRONT...FROM MI TO SRN WI TO WRN KS...HAS BECOME ALMOST PARALLEL TO FLOW AND THIS HAS HELD SE MOVMNT OF PORTIONS OF FRONT. STRONGEST FORCING ALONG FRONT HAS BEEN WELL NORTH OF STATE AND THIS IS WHERE BEST MID AND UP LVL WINDS ARE AND ARE FCST TO CONT. NGM MDL APPEARS TO HAVE VERIFIED BEST THIS TIME DESPITE GOOD PERFORMANCE OF ETA PAST WEEK. BIG QUESTION THEN IS WHEN AND WHERE STORMS WILL BEGIN. MDL FCST BEST MOIST CONVERGENCE OVR NRN MO AND INTO KS. BEST UP LVL DIVERG ALSO IN NRN MO TO WCNTRL IL. CAPES ARND 4000 ALSO FCST TO BE IN SAME AREA NOSING INTO WCNTRL IL. AIR MASS ALSO CONTS TO BE VERY UNSTABLE AS ADAP SHOWS LIS BTWN -12 AND -18 WITH NO CAP OVR CWA AND SAT DERIVED LIS -8 TO -12 FROM NERN KS TO WCNTRL IL. CAP THOUGH IS SLOWLY ERODING WESTWARD INTO MO AND KS WHERE MDL FCST BEST CONVERGENCE BY 00Z. WV LOOP ALSO SHOWS WEAK VORT MAX LEAVING OK AND MOVING INTO MO THIS HR...A PLUS IN THE MOIST UNSTABLE AIR. BLV STORMS STILL LIKELY AS THEY DVLP MAINLY WEST OF AREA AND MOV INTO CWA TON. SE PARTS OF CWA WILL BE LAST. STORMS WILL CONT OVERNIGHT AND INTO DAY TOMORROW WITH POSSIBILITY OF MORE IN AFTN AND EVE DUE TO SLOW MVMNT OF FRONT AND CONT MOIST UNSTABLE AIR SOUTH OF FRONT. GUIDANCE AGAIN LOW ON TEMPS...LIKE CRNT FCST FOR LOWS TON AS CLOUDS KEEP HEAT IN. CLD CVR THEN WILL KEEP TEMPS DOWN TOM EVEN THOUGH MOST OF CWA SOUTH OF FRONT. PIA 71/85 75 SPI 73/88 75 DEC 73/88 75 CMI 72/86 75 LWV 73/89 65 AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:15 PM CDT | Severe Thunderstorm Warning | ILX | Knox, Stark | 45 min |
| Aug 17, 1:17 AM CDT | Flash Flood Warning | ILX | Marshall, Woodford | 4 hr |
| Aug 17, 3:45 AM CDT | Flash Flood Warning | ILX | Macon, Piatt | 4 hr |
| Aug 17, 3:45 AM CDT | Flash Flood Warning | ILX | Champaign | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.